Colorado, 2025

Damaging Winds and High Wind in Colorado, June 28, 2025

June 28, 2025 · NWS BOU · 4 events in 2 counties and zones

High based showers and thunderstorms produced gusty winds, with the highest gust reaching 73 mph 6 miles southeast of Holyoke, Colorado.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High based showers and thunderstorms produced gusty winds, with the highest gust reaching 73 mph 6 miles southeast of Holyoke, Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 28, 12:04 PM MST, 1 hour 51 minutes earlier. Its key messages:

  • Hot today with a slight chance of afternoon showers and thunderstorms.
  • Cooler Sunday and Monday with higher coverage of storms and a threat for some of these storms to be strong to severe.
  • Early indications are showing a wet Fourth of July.
Area forecast discussion, Jun 28, 12:04 PM MST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
104 PM MDT Sat Jun 28 2025

.KEY MESSAGES...

- Hot today with a slight chance of afternoon showers and
  thunderstorms.

- Cooler Sunday and Monday with higher coverage of storms and a
  threat for some of these storms to be strong to severe.

- Early indications are showing a wet Fourth of July.

&&

.DISCUSSION /Through Friday/...
Issued at 237 PM MDT Fri Jun 27 2025

Radar shows isolated showers and storms this afternoon mainly from
Monument Hill to Brush. Radar is also picking up many small
microbursts under these showers and storms. Soundings show a
mixed layer up to around 600 mb and the SPC mesoanalysis page
shows DCAPE around 1,600 j/kg across the eastern plains. Both of
these would indicate storms are capable of producing gusts up to
50 mph with isolated 60 mph wind gusts. Small hail is possible as
well although severe hail is not expected.

Saturday will be nearly a repeat of Friday. Isolated storms will
form in the afternoon and with healthy DCAPE values, gusts up to
50 mph will be possible out of storms. The only changes for
tomorrow are that the temperatures will be a degree or two warmer
and there may be a slight decrease in coverage of showers and
storms due to warmer air aloft.

Models have major disagreements about a cold front moving through
on Sunday. Some models barely have any sign of a cold front and
keep highs around 90 across the plains. Other models show a rather
strong cold front with highs in the low to mid 80s across the
plains. How strong this front ends up being will determine the
location and strength of storms. If the front is stronger, there
will be higher upslope wind speeds and dew points close to 60
degrees. This could lead to strong to severe storms that form
closer to the I-25 corridor given mixed-layer CAPE around 2,000
j/kg. The limiting factor will be deep layer shear in that
scenario as values may only be around 30-35 knots. If the front is
weaker, there will be less instability and upslope flow. This
would lead to lower coverage of storms and would keep the severe
threat closer to the CO/NE border. At this time, the scenario with
the stronger front is favored and highs were decreased slightly
and PoPs were increased slightly.

On Monday, there will be easterly winds throughout the day across
the plains that will bring healthy moisture up to the foothills
and I-25 corridor. This upslope flow with healthy moisture will
lead to good coverage of storms (50-70% coverage) in the foothills
and southern I-25 corridor. Some storms could be strong to severe.

An upper level ridge will be directly over Colorado on Tuesday and
Wednesday. This will lead to warming and drying conditions. With
that being said, isolated afternoon showers and storms will be
possible mainly over the higher terrain.

The aforementioned ridge will move eastward towards Kansas on
Thursday and Friday as an upper level trough will move over the
Intermountain West. In between these features, the southerly flow
will draw up moisture from the Gulf of California. This moisture
along with slight upslope forcing ahead of the trough, will lead
to scattered to widespread coverage of showers and storms each day.
Unfortunately, the Fourth of July could be a wet one this year.

&&

.AVIATION /18Z TAFS through 18Z Sunday/...
Issued at 1255 PM MDT Sat Jun 28 2025

VFR conditions expected through tonight. Light winds are expected
this afternoon with the exception of possible virga producing
moderate gusts. High resolution models don't show much in the way
of showers this afternoon over the Denver metro given the warm and
dry air aloft but a PROB30 for gusts up to 30 knots was added.

A cold front will move through tomorrow morning which will shift
winds to the northeast. It is possible that stratus develops given
the relatively cool air undercutting the warmer air aloft. This
stratus would be around 2,000-3,000 feet if it were to develop a
broken cloud deck but it is unlikely. With more moisture arriving
and better upslope flow, storms are likely to impact the
terminals tomorrow so a TEMPO was included for wind gusts.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Danielson
AVIATION...Danielson
Hazardous weather outlook, Jun 28, 9:56 AM MST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1056 AM MDT Sat Jun 28 2025

COZ030>051-291700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1056 AM MDT Sat Jun 28 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Afternoon thunderstorms today may produce strong wind gusts up to
55 mph across the far northeast corner of Colorado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A cold front will bring cooler temperatures on Sunday and Monday.
This will also bring the potential for strong to severe storms
each day with large hail and damaging wind gusts being the
primary threats. Tuesday and Wednesday look to be warmer and
drier. Thursday and the Fourth of July look to be wet with
scattered to widespread afternoon showers and storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed today.

The radar

The Cheyenne radar (KCYS), 75 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 high wind. Local standard time, as filed.

High Wind, Ne Weld County

When
June 28, 1:55 PM MST to 2:00 PM MST
Where
Ne Weld County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

A high based shower produced a 62 mph wind gust.

Thunderstorm Wind, Phillips

When
June 28, 4:52 PM MST to 4:54 PM MST
Where
Phillips County, 7.6 mi S of Holyoke
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.470, -102.300

CDOT station south of Holyoke on US 385.

Thunderstorm Wind, Phillips

When
June 28, 4:55 PM MST to 4:57 PM MST
Where
Phillips County, 4.34 mi SE of Holyoke Arpt
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.530, -102.220

Thunderstorm Wind, Phillips

When
June 28, 4:58 PM MST to 5:01 PM MST
Where
Phillips County, 2.51 mi ESE of Holyoke Arpt
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
40.560, -102.230

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257865, 1261321, 1261319, 1261317.